Pennsylvania, 2013Flash Flood in Pennsylvania, May 28 to 29, 2013
May 28 to 29, 2013 · NWS CLE · 1 event in 1 county or zone
A tornadic storm moved through Union City on the evening of the 28th. 65.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornadic storm moved through Union City on the evening of the 28th. Heavy rain accompanied this storm with a 15 minute ASOS rain gage reading of 0.65. The storm total rain the river basin that Union City resides in was approximately 4. Significant flooding accompanied the tornado damage in Union City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 6:04 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, May 28, 6:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
704 PM EDT TUE MAY 28 2013
.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO MOVE NORTH OF THE AREA THROUGH TONIGHT.
BY LATE WEDNESDAY THE FRONT WILL HAVE PUSHED WAY NORTH OF THE AREA
AND TEMPERATURES WILL BE WELL ABOVE NORMAL. A COLD FRONT IS
EXPECTED TO MOVE EAST ACROSS THE FORECAST AREA SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE QUESTION IS STILL HOW MUCH CONVECTION WILL OCCUR THIS EVENING
AND TONIGHT. WE HAVE REACHED THE CONVECTIVE TEMPERATURES. THE
AIRMASS IS UNSTABLE AND MOIST BUT COULD BE MORE UNSTABLE. SOME OF
THE BETTER DYNAMICS ARE TO THE NORTH IN MICHIGAN. WENT MAINLY
CHANCE POPS. ACCORDING TO THE HRRR MODEL AND THE 4KM WRF NMM MODEL
ANOTHER WAVE WILL HIT THE AREA AFTER DARK. ON THE EDGE ABOUT THAT.
WENT ON THE WARM SIDE WITH THE LOWS BECAUSE OF THE MODERATELY HIGH
DEW POINTS. THREAT FOR SEVERE CONTINUES.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WEDNESDAY IS TOUGH...SOME CONVECTION WILL BE IN THE AREA IN THE
MORNING BUT NOT SURE ABOUT THE AFTERNOON. KEPT THE CHANCE GOING.
DRY AND MUGGY WEDNESDAY NIGHT. THE MODELS ARE TRYING TO HINT AT
SOME CONVECTIVE ACTIVITY THURSDAY AFTERNOON. IT MAY JUST BE
ISOLATED SO LEFT IT OUT FOR THE MOMENT. INCLUDED A CHANCE STARTING
FRIDAY INTO FRIDAY NIGHT AS THE AIRMASS BECOMES MORE UNSTABLE.
USED A BLEND OF GUIDANCE FOR THE LOWS.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS IN REASONABLY GOOD AGREEMENT WITH THE NEXT FRONT MOVING
THROUGH EARLY SUNDAY...AFTER THAT THE MODELS DIVERGE. THE ECMWF
PUSHES THE FRONT SOUTH OF THE AREA BY SUNDAY EVENING TAKING THE RAIN
WITH IT. THE GFS ON THE OTHER HAND STALLS THE FRONT ACROSS THE AREA
AS A SECONDARY WAVE DEVELOPS AND MOVES ACROSS THE AREA SUNDAY NIGHT
INTO MONDAY. FOR NOW WITH SO MUCH UNCERTAINTY LEFT LIKELY POPS
SATURDAY NIGHT INTO SUNDAY WITH JUST LOW CHANCE POPS SUNDAY NIGHT
AND MONDAY. BOTH MODELS PUSH CANADIAN HIGH PRESSURE SOUTH OVER THE
AREA BY TUESDAY SO SHOULD BE DRY AND COOLER.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
WARM AND UNSTABLE AIRMASS SOUTH OF THE WARM FRONT WILL PERSIST THRU
THE TAF PERIOD BUT FOCUS FOR CONVECTIVE DEVELOPMENT LACKING. WIDELY
SCT TSRA WILL BE POSSIBLE...ESPECIALLY THE REST OF THIS EVENING AND
AGAIN WED AFTERNOON. ONLY TAF SITE WITH DECENT THREAT FOR TSRA NEXT
FEW HOURS APPEARS TO BE ERI.
SOME FOG MAY DEVELOP TONIGHT BUT SURFACE WINDS SHOULD TEND TO STAY 8
KNOTS OR MORE SO DON'T THINK FOG WILL BECOME TOO MUCH OF A
PROBLEM...MAYBE SOME LOCAL MVFR AT THE FAVORED INLAND LOCATIONS. SW
SURFACE WINDS WILL LIKELY INCREASE TO BE GUSTING 22 TO 25 KNOTS BY
MIDDAY WED.
.OUTLOOK...NON VFR POSSIBLE ON SATURDAY IN SHOWERS/THUNDERSTORMS.
&&
.MARINE...
A WARM FRONT STRETCHED ACROSS LAKE ERIE WILL PUSH NORTH OF THE LAKE
TONIGHT. CONVECTION LIKELY THIS EVENING INTO THE OVERNIGHT HOURS
SOME OF THE STORMS COULD BE STRONG TO SEVERE. AS THE FRONT LIFTS
NORTH OF THE LAKE A SOUTH TO SOUTHWEST FLOW WILL DEVELOP OVER THE
LAKE AND CONTINUE THROUGH THE END OF THE PERIOD. WITH A HOT AND
MUGGY AIRMASS OVER A MUCH COOLER LAKE WILL BE HARD FOR WINDS TO MIX
DOWN TO THE LAKE.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...DJB
AVIATION...ADAMS
MARINE...DJB
Hazardous weather outlook, May 28, 2:59 PM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
359 PM EDT TUE MAY 28 2013
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-292000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
359 PM EDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS MAINLY THIS EVENING COULD BE SEVERE
ESPECIALLY NORTH OF A FINDLAY TO MANSFIELD TO CANTON LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
In the hours before
Local storm report, May 28, 3:48 PM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
448 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL BRISTOLVILLE 41.37N 80.87W
05/28/2013 E1.00 INCH TRUMBULL OH PUBLIC
&&
KIELTYKASpecial weather statement, May 28, 4:03 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
503 PM EDT TUE MAY 28 2013
OHZ003-006-007-282145-
LUCAS-OTTAWA-WOOD-
503 PM EDT TUE MAY 28 2013
...SPECIAL WEATHER STATEMENT FOR LUCAS...NORTHEASTERN WOOD AND
NORTHWESTERN OTTAWA COUNTIES UNTIL 545 PM EDT...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLAND...OR 6 MILES SOUTHWEST OF
SYLVANIA...MOVING EAST AT 40 MPH. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING 45 MPH WINDS AND HAIL TO PENNY SIZE.
THIS STORM WILL BE NEAR...
TOLEDO AND 7 MILES NORTH OF ROSSFORD BY 515 PM EDT.
8 MILES NORTH OF NORTHWOOD BY 520 PM EDT.
OREGON BY 525 PM EDT.
THE TOWNS OF OTTAWA HILLS AND HARBOR VIEW ARE ALSO IN THE PATH OF
THIS STORM.
Special weather statement, May 28, 5:38 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
638 PM EDT TUE MAY 28 2013
OHZ014-089-PAZ001-002-282345-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
638 PM EDT TUE MAY 28 2013
...SPECIAL WEATHER STATEMENT FOR ERIE AND NORTHERN ASHTABULA COUNTIES
UNTIL 745 PM EDT...
AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF GIRARD TO 6 MILES NORTHWEST OF CONNEAUT TO 5 MILES WEST OF
ASHTABULA...MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAINFALL.
FREQUENT LIGHTNING IS ALSO OCCURRING.
THESE STORMS WILL BE NEAR...
JEFFERSON AND ASHTABULA BY 645 PM EDT.
NORTH KINGSVILLE BY 650 PM EDT.
CONNEAUT BY 655 PM EDT.
GIRARD BY 700 PM EDT.
ERIE BY 710 PM EDT.
ALBION BY 715 PM EDT.
THE TOWNS OF GENEVA-ON-THE-LAKE...AUSTINBURG...PLYMOUTH CENTER...
EDGEWOOD...KINGSVILLE...KELLOGGSVILLE...PIERPONT...FAIRVIEW...PLATEA
AND MIDDLEBORO ARE ALSO IN THE PATH OF THESE STORMS.
KEC
Special weather statement, May 28, 6:07 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
707 PM EDT TUE MAY 28 2013
OHZ012-013-282330-
GEAUGA-LAKE-
707 PM EDT TUE MAY 28 2013
...SPECIAL WEATHER STATEMENT FOR LAKE AND NORTHERN GEAUGA COUNTIES
UNTIL 730 PM EDT...
AT 703 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR PAINESVILLE...MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL
PRODUCE WIND GUSTS TO 45 MPH...HEAVY RAIN AND FREQUENT LIGHTNING.
THIS STORM WILL BE NEAR...
6 MILES SOUTH OF PERRY BY 710 PM EDT.
6 MILES SOUTH OF MADISON BY 720 PM EDT.
THE TOWNS OF LEROY...MONTVILLE AND THOMPSON ARE ALSO IN THE PATH OF
THIS STORM.
KEC
Local storm report, May 28, 6:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
713 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL NE CONNEAUT 41.93N 80.57W
05/28/2013 E1.00 INCH ASHTABULA OH 911 CALL CENTER
VERY HEAVY RAIN
&&
THOMPSONLocal storm report, May 28, 6:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
713 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL NE CONNEAUT 41.93N 80.57W
05/28/2013 E1.00 INCH ASHTABULA OH SKYWARN SPOTTER
VERY HEAVY RAIN
&&
THOMPSONFlash Flood, Erie
- When
- May 28, 8:00 PM EST to May 29, 12:00 AM EST
- Where
- Erie County, 0.52 mi NNW of Union City to 1.69 mi WSW of Union City
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.907, -79.855
Union City resides between two branches of the French Creek. The West Branch of the French Creek is located to the north and west of town and has a reservoir just before the confluence with the southern branch. The reservoir was constructed to retain excess runoff, mainly from spring snow melt. The reservoir water levels jumped over 30 feet as a result of the rain from this storm. Despite this, the southern branch of the French Creek, which runs through the southern part of town, came up quick and high. No gages are available on that tributary, but most of the flood damage was along this creek. The flooding that resulted was widespread through Union Township and the borough. Due to a road washout on Odell Street Ext. There were 7 rescues conducted with use of the fire truck ladder extended across the raging water. The flood damage was estimated over $100,000.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450524.